Skip to comments.Grandfather, 79, dies after nurse gives him execution drug rather than over-the-counter medicine
Posted on 11/20/2011 11:52:43 PM PST by LibWhacker
A 79-year-old man died after a nurse mistakenly gave him a drug used in state executions rather than an over-counter medicine.
Richard Smith was admitted to hospital in Miami, Florida, after complaining of stomach pains and shortness of breath.
The former teacher was prescribed Pepcid, an over-the-counter antacid, to try and cure the problem. Dead: Richard Smith, 79, was admitted to hospital in Miami, Florida, after complaining of stomach pains and shortness of breath
Dead: Richard Smith, 79, was admitted to hospital in Miami, Florida, after complaining of stomach pains and shortness of breath
But nurse Uvo Ologboride picked up a vial of Pancuronium from a locked drug cart and injected it into the former teacher's IV tube.
The drug is given to death row inmates being put to death.
(Excerpt) Read more at dailymail.co.uk ...
Nurse Uvo Ologboride - Must be one of those blond haired green eyed Irish lasses.
The nurse was just getting an early start on Obamacare.
It cured the stomach problem.
I’d really like to hear one good reason why Pancuronium is in a hospital and how such a mistake could possibly be made. I hate the sound of this. I lost my dad last year, hours after a fairly routine trip to the hospital for nerve pain and it still haunts me. I fear for our seniors and what “health care” will mean to them in the days ahead. I pray those days haven’t already arrived.
The drug can be used in surgery, but apparently it takes a very long time to wear off.
I take that back. Amazingly the nurse was only fined $2,800, reprimanded and had to attend a re-training course.
What a nice family he had and married 55 years. What sorrow they had to endure because of the nurse’s careless work which turned deadly and their consequence is only a slap on the hand. Obamacare must be in full swing in FL.
What’s the nurse say for herself? It’s not the medicine that counts, it’s all in the execution!
The bottles looked similar was her answer. But she failed to do any scanning of patient’s hospital tag and medication. She screwed up big in spite of safeguard procedures, IMO.
Famotidine (Pepcid) is available injectable and used to prevent ulcers in the hospital. Not sure how she could confuse that with pancuronium. Not even close to the same names.
The nurse said the package looked the same.
Okay, that makes more sense. It’s a muscle relaxant that happens to be used in the second phase of the lethal injection process. At least the stuff belongs in a hospital.
How this woman confused it with OTC Pepsid is still completely bizarre.
These things happen all the time, it is just that usually it is a harmless mistake and not a lethal one.
But the words look quite different! What an excuse!!!
Just imagine the coming lawsuit.
Their insurance company better have deep pockets.
It has specific, legitimate hospital uses in some CRITICAL CARE cases, and requires the concurrent use of a mechanical ventilator. Calling it a "death row drug" is just British sensationalism.
Potassium chloride is (or was) also used on death rows, so could be called a "death row drug" too; but it would be hard to operate a modern hospital without it.
1. I give pancuronium for a living. The top of the vial says something like (can’t remember exact words) “warning: paralytic”
2. When you start hiring people for whom English is a second language, this sort of stuff happens. I’m going out on a limb here, but I’ll assume from this nurse’s name, he/she is not a native-born American.
Pardon my lack of medical background here, but if Pancuronium is the drug for lethal injections, WTH was that nurse thinking, if killing the patient WASN`T intent???
Stay tuned for the lawsuit. It`ll be a big one.
English is her second language. Sometimes we assume refugees are ready to do any job, when the language they speak at home is not English. Mexicans sometimes come up who don’t even speak Spanish.
The story said it was in UK
Her mistake with it’s fatal outcome is, sadly, far from rare.
No, the story said it was in Miami.
I am terribly allergic to traditional medical treatment, facilities, personnel. I will die due to my own incompetence in dealing with as issue on MY BODY, which I know well... NOT the incompetence of others
You don’t read english well yourself since it says Miami, Florida three times in the excerpt alone.
What? You thought medicine was some sort of science?
Do not go to the hospital if at all avoidable, especially on weekends and holidays when most of the medical staff and nurses are from non-English-speaking countries.
Bad things happen when your caregivers cannot read English.
Before we go on; exactly why was the nurse in possession of an execution drug?
It couldn’t have been the UK. If it was, the guy would still be alive and waiting to be admitted to the hospital.
Unlike a certain member of the staff...
This like taking your car to [Kwicky] Lube for an oil change and having them wreck the engine. It’s called iatrogenic disease.
Hospitals must have changed dramatically since my Mom had been a nurse. One nurse was assigned the “key” to the drug box. If any nurse got an order for a medication, TWO nurses had to take the medicine out, check it and document it. If the “key” nurse was given an order, she still needed a second nurse to check the order, and document it. This was done so mistakes would be reduced or eliminated AND so no one nurse “helped” herself to what was in the drug box. Either this policy is no longer in use OR this nurse didn’t follow protocol.
Excuse indeed. Can’t believe the nurse got off that easy.
The guy was old and not likely to live much longer anyway.
If Obamacare was fully implemented, this nurse would have gotten a bonus for saving the government money.
I believe the language was the problem here but certainly not the only problem. The nurse didn’t follow the scanning procedures that would have prevented any error in giving wrong meds to a patient.
I don’t want to know that but seeing the light consequences the nurse received, it certainly seems to be the case.
Uvo Ologboride also seems to be a chairman of the ICARE Healthnetwork down in Florida from some google runs I did of his name. Other sources have him as male and from West Africa. Uvo’s name comes up a lot and I know there can’t be that many guys from Africa or Haiti named Uvo Ologboride based in Florida. One posting shows a certain Uvo Ologboride criticising Atheists for not believing in God on one forum. He could be Haitian, too I guess.
Political correctness allowing such a person to pay a fine and continue working as an RN? Something is really stinking here!
And I am an RN and my corporation takes a really dim view about such basic mistakes. Calculation errors can be trick to place blame on because a lot of times the Pharmacies mix the drugs and if mislabeling occurs, what’s the nurse to do?
Yet, such a basic rooky mistake such as not recognizing famotidine(pepcid) from Pancuronium will get you thrown out of nursing school and would get me fired! I’ve given Pancuronium as a process in in rapid intubation of patients. Heck their starting letters “f” and “p” are not even close to each other. Totally brainless! Or is something more darker at work...run some Googles on his name. A name like Uvo Ologboride can not be too common; yet there are lots of entries with his name!
It happened in Florida but was reported in the UK. Political correctness seems to be keeping it from being a story. By the way, there is a copy of the Board of nursing Judgment on line...it’s date June 26/2011. So this story has been percolating for a while...just not in the US!
We used it in the neonatal intensive care unit so the premature babies would not fight the ventilator. It was the only way to keep them oxygenated if they were critically ill. It was most definitely on the med cart and we all had access to it.
Its a muscle relaxant. Hospitals carry many drugs which will kill you if administered incorrectly.
Many of us have discovered that you need to read foreign newspapers to find out what is going on in America...
The complaint of pain and shortness of breath was the cause for the hospitalization. Then the pancuronium.
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.